Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Forensic Sci. 2003 Mar;48(2):425-8.

Fatal diphenhydramine intoxication in infants.

Author information

  • 1Office of the Armed Forces Medical Examiner, Rockville, Maryland, USA. andrew.baker@co.hennepin.mn.us

Abstract

Diphenhydramine is an antihistamine available in numerous over-the-counter preparations. Often used for its sedative effects in adults, it can cause paradoxical central nervous system stimulation in children, with effects ranging from excitation to seizures and death. Reports of fatal intoxications in young children are rare. We present five cases of fatal intoxication in infants 6, 8, 9, 12, and 12 weeks old. Postmortem blood diphenhydramine levels in the cases were 1.6, 1.5, 1.6, 1.1 and 1.1 mg/L, respectively. Anatomic findings in each case were normal. In one case the child's father admitted giving the infant diphenhydramine in an attempt to induce the infant to sleep; in another case, a daycare provider admitted putting diphenhydramine in a baby bottle. Two cases remain unsolved; one case remains under investigation. The postmortem drug levels in these cases are lower than seen in adult fatalities. We review the literature on diphenhydramine toxicity, particularly as it pertains to small children, and discuss the rationale for treating these cases as fatal intoxications.

PMID:
12665005
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk